Oklahoma, 2024

Hail in Oklahoma, May 8, 2024

May 8, 2024 · NWS SHV · 1 event in 1 county or zone

Deep convection began to develop along an advancing dryline across North Central Texas and Southern Oklahoma during the afternoon on May 8th. A very moist and extremely unstable air mass resided east of the dryline, with MLCAPE values in excess of 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Deep convection began to develop along an advancing dryline across North Central Texas and Southern Oklahoma during the afternoon on May 8th. A very moist and extremely unstable air mass resided east of the dryline, with MLCAPE values in excess of 4000 J/kg. Effective deep-layer shear up to 50 knots with a large cross component to the boundary favored supercell storm mode, with very large hail the primary threat. As a result, one supercell produced quarter size hail near the Harris community in southeast McCurtain County during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 5:42 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 8, 5:42 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
642 PM CDT Wed May 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 339 PM CDT Wed May 8 2024

Active weather will continue across the Four State Region through
the rest of the week. A slow-moving frontal boundary will keep the
atmosphere disturbed (and environmentally conducive) enough to
instigate multiple rounds of severe weather in the next 48 hours,
including tonight and tomorrow afternoon/evening. Severe
thunderstorms will produce risks predominantly for large hail and
damaging winds, but a few tornadoes cannot be ruled out. As of
3:15 PM, SPC has issued downstream Tornado Watches into the
ArkLaTex accordingly through 10 PM. Otherwise, temperatures will
remain above average with maximums in the lower 90s/lower 70s.
/16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 339 PM CDT Wed May 8 2024

Quieter weather briefly returns through the weekend before
precipitation chances are reintroduced early next week. Quasi-
zonal flow aloft will allow for a mid-level trough to drift
eastward across the Four Corners into the Southern Plains. This
trough, in combination with ridging shifting further east across
the Mississippi River, will maintain enhanced southerly flow and
moisture through most of early next week. Precipitation chances
will remain through the same time period as a result. /16/

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Wed May 8 2024

Widespread haze originating from Mexico and Central America will
result in some instances of MVFR visibilities at the start of the
period. A complex of strong to severe convection is expected to
enter portions of Southeast Oklahoma and Northeast Texas around
09/02z before moving southeast affecting most TAF sites. The
storms should begin to rapidly weaken after midnight local time,
so convection was not mentioned at KMLU or KLFK. Low clouds are
expected to rapidly develop after the storms dissipate resulting
in widespread IFR/LIFR flight conditions. A slow improvement is
expected after daybreak Thursday, but VFR conditions should return
to most sites by 09/18z. More strong to severe thunderstorms are
anticipated to affect Southeast Oklahoma and East Texas,
potentially affecting KTYR, near the end of this TAF cycle.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  90  67  83 /  40  30  50   0
MLU  71  90  65  81 /  30  20  60   0
DEQ  63  86  58  80 /  60  30  30   0
TXK  69  87  62  81 /  70  30  40   0
ELD  67  86  61  80 /  60  20  40   0
TYR  71  88  65  82 /  40  40  40   0
GGG  71  88  65  82 /  40  30  50   0
LFK  73  92  67  84 /  10  30  40   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...09
Hazardous weather outlook, May 8, 2:44 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
344 PM CDT Wed May 8 2024

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-092045-
Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
344 PM CDT Wed May 8 2024

...TORNADO WATCH 210 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms, some possibly
severe, are expected to increase this afternoon and evening over
East Texas, Southwest Arkansas, and Southeast Oklahoma, ahead of a
weak cold front and associated upper level disturbance. Hail,
damaging wind, and the chance for a tornado or two will all be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms should redevelop Thursday
afternoon and evening near the slow moving front, with the severe
weather threat for damaging winds over the region all possible over
these areas. This will diminish Thursday night as the front shifts
south of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
092045-
Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
344 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms, some possibly
severe, are expected to increase Wednesday afternoon and evening
over East Texas, Southwest Arkansas, and Southeast Oklahoma, ahead
of a weak cold front and associated upper level disturbance. Storms
are expected to diminish late over northwest Louisiana. Hail,
damaging wind, and the chance for a tornado or two will all be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms should redevelop Thursday
afternoon and evening near the slow moving front, with the severe
weather threat for damaging winds over the region all possible over
these areas. This will diminish Thursday night as the front shifts
south of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

16

The radar

The Shreveport radar (KSHV), 166 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 8, 8:22 PM CST
Where
McCurtain County, Harris
Measured
1 in hail
Reported by
Public
Coordinates
33.750, -94.730

Quarter size hail reported in the Harris community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185635.